Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

The honeycomb model of $GL_n({\mathbb C})$ tensor products II: Puzzles determine facets of the Littlewood-Richardson cone
HTML articles powered by AMS MathViewer

by Allen Knutson, Terence Tao and Christopher Woodward PDF
J. Amer. Math. Soc. 17 (2004), 19-48 Request permission

Abstract:

The set of possible spectra $(\lambda ,\mu ,\nu )$ of zero-sum triples of Hermitian matrices forms a polyhedral cone, whose facets have been already studied by Knutson and Tao, Helmke and Rosenthal, Totaro, and Belkale in terms of Schubert calculus on Grassmannians. We give a complete determination of these facets; there is one for each triple of Grassmannian Schubert cycles intersecting in a unique point. In particular, the list of inequalities determined by Belkale to be sufficient is in fact minimal. We introduce puzzles, which are new combinatorial gadgets to compute Grassmannian Schubert calculus, and seem to have much interest in their own right. As the proofs herein indicate, the Hermitian sum problem is very naturally studied using puzzles directly, and their connection to Schubert calculus is quite incidental to our approach. In particular, we get new, puzzle-theoretic, proofs of the results of Horn, Klyachko, Helmke and Rosenthal, Totaro, and Belkale. Along the way we give a characterization of โ€œrigidโ€ puzzles, which we use to prove a conjecture of W. Fulton: โ€œif for a triple of dominant weights $\lambda ,\mu ,\nu$ of $GL_n({\mathbb C})$ the irreducible representation $V_\nu$ appears exactly once in $V_\lambda \otimes V_\mu$, then for all $N\in {\mathbb N}$, $V_{N\lambda }$ appears exactly once in $V_{N\lambda }\otimes V_{N\mu }$.โ€
References
Similar Articles
Additional Information
  • Allen Knutson
  • Affiliation: Mathematics Department, UC Berkeley, Berkeley, California 94720
  • Email: allenk@math.berkeley.edu
  • Terence Tao
  • Affiliation: Mathematics Department, UCLA, Los Angeles, California 90095-1555
  • MR Author ID: 361755
  • ORCID: 0000-0002-0140-7641
  • Email: tao@math.ucla.edu
  • Christopher Woodward
  • Affiliation: Mathematics Department, Rutgers University, New Brunswick, New Jersey 08854-8019
  • MR Author ID: 603893
  • Email: ctw@math.rutgers.edu
  • Received by editor(s): July 2, 2001
  • Published electronically: October 14, 2003
  • Additional Notes: The first author was supported by an NSF Postdoctoral Fellowship, an NSF grant, and the Clay Mathematics Institute
    The second author was supported by the Clay Mathematics Institute, and grants from the Sloan and Packard Foundations
    The third author was partially supported by an NSF Postdoctoral Fellowship, and NSF Grant 9971357
  • © Copyright 2003 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 17 (2004), 19-48
  • MSC (2000): Primary 14N15; Secondary 15A42, 52B12, 05E10
  • DOI: https://doi.org/10.1090/S0894-0347-03-00441-7
  • MathSciNet review: 2015329